3aNSa3. The combined effects of ototoxic drugs and noise.

Session: Wednesday Morning, June 18

Author: Leonard P. Rybak
Location: Dept. of Surgery, SIU School of Medicine, 800 N. Rutledge, P.O. Box 19230, Springfield, IL 62794-1312


Cisplatin is a widely used chemotherapeutic drug which causes ototoxicity. Previous studies from this laboratory using the rat have shown that cisplatin ototoxicity may be mediated by the production of free oxygen radicals. The ototoxic effects of cisplatin can be reduced by treatment with reducing agents such as diethyldithiocarbamate, methylthiobenzoic acid, ebselen, D-methionine, or sodium thiosulfate. The injury to the inner ear caused by cisplatin is potentiated by noise exposure. The greatest degree of cochlear damage in the guinea pig was observed when noise exposure precedes the administration of cisplatin [G. Laurell, Ann. Otol. 101, 969--976 (1992)]. These findings could be explained by an increase in oxidative stress produced by noise exposure, which could predispose to further injury by subsequent cisplatin administration. [Work supported by NIH.]

ASA 133rd meeting - Penn State, June 1997